Jump to content
Mental Support Community

Citalopram causing complete loss of appetite and aversion to food!


Recommended Posts

Hi everyone,

I'm completely new to this community so if this post is in the wrong place then I'm sorry!

I'm on 10mg of Citalopram for depression and anxiety, I've been on it since Monday the 10th December - I'm due to move up to 20mg on Christmas Eve. My GP wants to take things slow because I'm 17.

I had really terrible side effects for the first few days, dizziness, nausea/vomiting, fainting, memory loss, aching everywhere, shaking etc.

and these side effects have completely gone. However, I am still experiencing a complete loss of appetite, I can happily go days without eating. I have recently felt a complete aversion to foods, specifically 'heavy' foods like carbs/fats/protein. I can sometimes tolerate 'light' fruits like apples/melon, and I can tolerate thin liquids, but the thought of eating a plate of pasta or pizza makes me feel sick!

This is completely out of character for me, as I used to LIVE on carbs and absolutely adored Italian food.

I was wondering if any of you had any suggestions to increase my appetite? I'm losing lots of weight due to not eating - and I was slim to start off with! I'm starting to look emaciated, and I want to eat and gain weight, but the thought of eating food makes me feel really ill.

Help! Any advice is much appreciated!

I hope you're all well.

Link to comment
Share on other sites

Hello, EmmaJane, and welcome to the community. :) Your post is fine here. No worries.

I'm not sure about the general side effects of this medication, though other members may be able to offer their experiences and knowledge. I can say that it's important for you to get adequate nourishment. Can you call your doctor and tell him/her what has been happening with your appetite? Maybe an adjustment needs to be made with your medication. I hope the doctor has some suggestions for you that are helpful.

Take care.

Link to comment
Share on other sites

I totally know what you're going through except for me, my loss of appetite was from Adderoll & simple fact that when I'm upset, I don't eat. For a few months I barely ate & since I lived on my own & isolated myself, I never really noticed the effects it was having on me physically. I'm a tall girl at 5'8" & was always slender but it wasn't until my parents saw how wasted looking I was becoming, they made me weigh myself which I hadn't done in like, over a year and it was then it became clear that what I thought was just "lack of appetite" had become a serious problem.

At 5'8", my weight had dropped to 92lbs & if I had continued to eat the way I was, who knows how much more I'd lose. :huh: My parents had me move back with them (not just because of my weight but this was the time my mental state was becoming worse & more erratic) & kinda "forced" me to eat regularly. Since I hadn't been hungry, I never bothered to cook so having them cook for me, sit me down, & get back into the habit of eating at least 1 meal consistantly, although slow, it helped me get back to a healthier weight.

While it may not seem like such a bad thing to lose your appetite let me tell you, after awhile, it really takes its toll on you. I'm living in my parent's Florida winter home full-time & when they go back north for the summer, my eating habits bounce back & forth again. At first it's not so bad but I'd go so long without really eating that, like you've experienced, the thought of any food makes you sick. The weakness my body has felt is NOT pleasant to go through...feeling drowsy 24-7, sleeping WAY too long (I slept for 2 days straight more than once), feeling dizzy with black spots blinding you everytime you stand-up, swaying on your feet, your arms feeling exhausted & begin to shake just by shampooing your hair, out of breath & panting simply by getting dressed....oh yeah, that's everything I went through this past summer...it's no fun. :(

So basically my point is, what you're going through with the Citalopram sounds like the exact symptoms I had with Adderoll so my personal recommendation is to tell your doctor and even more than that, TELL A LOVED ONE! you have an advantage already because you have noticed this side-effect & noted it a problem early before it causes all the nasty conditions I went through. And by telling a loved one, whether friend or family, they can help you in staying at least somewhat consistant with eating...even if its a few bites it's better than nothing. Unlike a doctor that only sees you like, 15 minutes every couple weeks or months, a loved one will see you & help you often as much as you need them...and wont bill you for it!! lol! :lol:

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.
Note: Your post will require moderator approval before it will be visible.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Loading...
 Share

×
×
  • Create New...